Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 65, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 8, 2003, 8:53 PM CDT for Taylor County, Iowa. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2003, 8:53 PM CDT (01:53 UTC)
- Expired
- May 8, 2003, 9:30 PM CDT
- In force
- 37 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Taylor County, IA
The radar
The Des Moines radar (KDMX), 143 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 5:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.9 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 453 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 571 m²/s²
- 0-3 km storm-relative helicity
- 807 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
863 WUUS53 KDMX 090153 SVRDMX IAC173-090230- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 853 PM CDT THU MAY 8 2003 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... TAYLOR COUNTY IN SOUTHWEST IOWA * UNTIL 930 PM CDT * AT 850 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTHEAST OF BEDFORD MUNICIPAL AIRPORT...OR ABOUT 78 MILES SOUTHEAST OF COUNCIL BLUFFS...MOVING NORTHEAST AT 65 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR BLOCKTON AROUND 900 PM AND 8 MILES SOUTHEAST OF CLEARFIELD AROUND 905 PM. HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA. VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM THURSDAY EVENING FOR SOUTHWESTERN IOWA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 100 AM FRIDAY MORNING FOR EASTERN IOWA. LAT...LON 4074 9493 4058 9492 4058 9449 4087 9449 SMALL $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:00 PM CDT, 5 hours 53 minutes earlier.
Area forecast discussion, May 8, 3:00 PM CDT, 5 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 300 PM CDT THU MAY 8 2003 MAIN CONCERN IS EARLY THREAT OF SVR WX OVR SRN/WRN IA. SECOND THO MAIN CONCERN IS HVY RAINS CNTRL AND S. IN LONG TERM AGN RAINFL COULD PLAY INTO FLOODING PIX. IN EARLY PERIODS FAVOR COMBO RUC/MESOETA WHICH APPEAR TO BE HANDLING CURRENT SITUATION WELL. BIG QUESTION RELATES TO MOVEMENT OF WARM FNT AND WHETHER MOISTURE AND ASSOCIATED DYNAMICS CAN PUSH FAR ENOUGH NORTH. MODELS HINT AT THIS WITH SWRN IA BEST AREA FOR SVR WX. IF FNT STALLS INVOF SRN IA XPCT ISOLD HAIL LARGEST THREAT WITH THOSE STORMS TURNING INTO HVY RAINS. ATMOSPHERE TURNS VERY UNSTABLE WITH -8 TO -12 SHOWWLTR AND CAPES ARND 3500. ON FRIDAY STILL LEANING WITH MESOETA WITH SHWRS ERY MRNG THEN REDVELOPMENT LT IN DAY AS S/W MOVES INTO THE AREA WITH LEAN TWD GFS. GUID TEMPS ACCEPTED. IN LONG TERM GFS MODEL OF CHOICE AS MORE CONSISTENT RUNS. SOLUTION APPEARS MOST REASONABLE. WL HIT SATURDAY AFTN LKLY HWVR WILL CUTOFF PCPN BY SUN AFTN IN LINE WITH GFS MODEL. SHIFT IN CURRENT PATTERN LEAVES AREA DRY AT LEAST TWO DAYS MAYBE INTO THURSDAY. AT END OF EFP WAA BEGINS WITH CHC SWRB HALF OF STATE. GUID TEMPS LOOK REASOANBLE WITH LEAN TWD AVN. FLOOD WATCH EXPANDED AS GFS SOLUTION BOUGHT FOR MODEL OF CHOICE WITH SHIFT MAX PCPN N. HWVR ANTECEDENTS LOW THERE BUT WITH HEAVIER RAINS RESPONSE COULD BE RAPID. OVRALL EXPECT MORE FLOODING TYPE SITUATION WITH ISOLD FLASH FLOODING ON LOCAL FF PRONE STREAMS. .DSM...FLOOD WATCH TONIGHT ENITRE CWA TONIGHT AND FRIDAY. FORSTER
Hazardous weather outlook, May 8, 12:32 PM CDT, 8 hours 21 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-091100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1232 PM CDT THU MAY 8 2003 ...SEVERE WEATHER AND HEAVY RAINS POSSIBLE LATE THIS AFTERNOON AND TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE ACROSS THE SOUTHWEST THIRD OF IOWA...AND EXPAND NORTHWARD INTO CENTRAL IOWA DURING THE AFTERNOON. SOME OF THESE STORMS MAY PRODUCE WIND GUSTS OVER 40 MPH. HOWEVER THE THREAT OF SEVERE WEATHER WILL INCREASE SHARPLY BY LATE AFTERNOON AND NIGHT. LOW PRESSURE SHOULD MOVE ACROSS KANSAS THIS AFTERNOON REACHING THE LOWER MISSOURI RIVER VALLEY DURING THE EARLY EVENING HOURS. THIS WILL ALLOW WARM...MOIST AND UNSTABLE AIR TO SURGE NORTHWARD INTO IOWA...ESPECIALLY SOUTHWEST PORTIONS OF THE STATE. HIGH WIND SHEAR VALUES WILL COMBINE WITH THE INSTABILITY TO PRODUCE SEVERE STORMS WHICH ARE EXPECTED TO INTENSIFY SOMETIME AFTER 400 PM ACROSS SOUTHWEST IOWA...AND THEN QUICKLY SPREAD NORTHEASTWARD OVER THE REMAINDER OF THE STATE. LARGE HAIL AND DAMAGING WINDS MAY OCCUR OVER MUCH OF IOWA...WITH TORNADOES POSSIBLE PRIMARILY OVER SOUTHWEST SECTIONS. HEAVY RAINS WILL BE POSSIBLE TOO WITH THIS SURGE OF WARM AND VERY MOIST AIR. DUE TO THE RELATIVELY FAST MOVEMENT OF THE SYSTEM...THE PERIOD OF RAINFALL WILL NOT BE EXTENDED...ONLY LASTING SEVERAL HOURS...BUT RAINS MAY BE QUITE HEAVY FOR A SHORT TIME. RAINFALL AMOUNTS BY FRIDAY MORNING COULD REACH OR EXCEED AN INCH IN MANY LOCATIONS. WITH THE GROUND NEARLY SATURATED ACROSS MUCH OF CENTRAL AND SOUTHERN IOWA FROM PREVIOUS RAINS...NEW FLOODING MAY OCCUR...OR ONGOING FLOODING AGGRAVATED. A FLOOD WATCH REMAINS IN EFFECT FOR ALL BUT THE NORTHWEST CORNER OF THE DES MOINES NATIONAL WEATHER SERVICE FORECAST AREA TONIGHT WHEN HEAVY RAINS MAY OCCUR...AND INTO FRIDAY WHEN FLOODING MAY BE IN PROGRESS EVEN AFTER THE RAINS HAVE DIMINISHED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ANOTHER WARM FRONT WILL PUSH INTO NORTHERN MISSOURI OVERNIGHT FRIDAY INTO EARLY SATURDAY. THUNDERSTORMS WITH LARGE HAIL ARE POSSIBLE OVER SOUTHERN IOWA. DURING THE DAY ON SATURDAY...ANOTHER SURFACE LOW WILL TRACK THROUGH THE STATE WITH THE POTENTIAL FOR ADDITIONAL SEVERE WEATHER AND HEAVY RAIN. AT THIS TIME...AREAS SOUTH OF HIGHWAY 30 APPEAR TO BE MOST AT RISK SATURDAY. THE CUMULATIVE EFFECT OF RAINS THURSDAY THROUGH SUNDAY COULD AGGRAVATE THE CURRENT MINOR FLOODING IN CENTRAL IOWA...AND CREATE ADDITIONAL RIVER FLOODING CONCERNS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS SOUTHERN IOWA LATE THIS AFTERNOON AND TONIGHT...AND MAY BE NEEDED OVER THE REMAINDER OF THE STATE TONIGHT. && MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER CASE). SMALL
In the hours before
Local storm report, May 8, 7:28 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0728 PM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0726 PM 4 N PROMISE CITY IA 2.75 IN HAIL
05/08/03 WAYNE REPORTED BY LAW
ENFORCEMENT. WINDOWS BROKEN
OUT.
0715 PM 10 W OSKALOOSA IA 1.75 IN HAIL
05/08/03 MAHASKA REPORTED BY NATIONAL
WEATHER SERVICE TRAINED
SPOTTER.
JOHNSONLocal storm report, May 8, 7:39 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0739 PM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0726 PM 3 W NEW SHARON IA 1.00 IN HAIL
05/08/03 MAHASKA REPORTED BY MAHASKA COUNTY
EMERGENCY MANAGEMENT.
0722 PM OSKALOOSA IA 1.00 IN HAIL
05/08/03 MAHASKA REPORTED BY MAHASKA COUNTY
EMERGENCY MANAGEMENT.
JOHNSONLocal storm report, May 8, 8:03 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0803 PM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0705 PM CENTERVILLE IA 2.75 IN HAIL
05/08/03 APPANOOSE REPORTED BY KTVO TV.
0724 PM 8 N OSKALOOSA IA 4.25 IN HAIL
05/08/03 MAHASKA REPORTED BY MAHASKA COUNTY
EMERGENCY MANAGEMENT.
0747 PM 3 S WEST DES MOINES IA 1.00 IN HAIL
05/08/03 POLK REPORTED BY NATIONAL
WEATHER SERVICE TRAINED
SPOTTER.
0700 PM BUSSEY IA 0.75 IN HAIL
05/08/03 MARION REPORTED BY NATIONAL
WEATHER SERVICE TRAINED
SPOTTER.
0757 PM TAMA IA 1.00 IN HAIL
05/08/03 TAMA
0758 PM TAMA IA 1.00 IN HAIL
05/08/03 TAMA REPORTED BY NATIONAL
WEATHER SERVICE TRAINED
SPOTTER.
JOHNSONLocal storm report, May 8, 8:13 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0813 PM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0757 PM TAMA IA 1.00 IN HAIL
05/08/03 TAMA REPORTED BY NATIONAL
WEATHER SERVICE TRAINED
SPOTTER.
0804 PM TOLEDO IA 1.00 IN HAIL
05/08/03 TAMA REPORTED BY TAMA COUNTY
SHERIFFS OFFICE.
JOHNSONLocal storm report, May 8, 8:26 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0826 PM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0819 PM 4 NE TRAER IA 0.75 IN HAIL
05/08/03 TAMA REPORTED BY NATIONAL
WEATHER SERVICE TRAINED
SPOTTER.
JOHNSONLocal storm report, May 8, 8:43 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0843 PM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0833 PM WATERLOO IA 0.75 IN HAIL
05/08/03 BLACK HAWK REPORTED BY NATIONAL
WEATHER SERVICE TRAINED
SPOTTTER.
0835 PM WATERLOO IA 0.75 IN HAIL
05/08/03 BLACK HAWK REPORTED BY NATIONAL
WEATHER SERVICE TRAINED
SPOTTER.
0832 PM WATERLOO IA 1.00 IN HAIL
05/08/03 BLACK HAWK REPORTED BY NATIONAL
WEATHER SERVICE TRAINED
SPOTTER.
0837 PM DUNKERTON IA 0.75 IN HAIL
05/08/03 BLACK HAWK REPORTED BY BLACK HAWK
COUNTY EMERGENCY
MANAGEMENT.
0835 PM WATERLOO IA 1.75 IN HAIL
05/08/03 BLACK HAWK REPORTED BY KWWL TV IN
WATERLOO.
JOHNSONThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 7:08 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska | 37 min |
| May 8, 7:30 PM CDT | Severe Thunderstorm Warning | DMX | Poweshiek | 30 min |
| May 8, 7:36 PM CDT | Severe Thunderstorm Warning | DMX | Polk, Warren | 34 min |
| May 8, 7:41 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall | 44 min |
| May 8, 7:44 PM CDT | Severe Thunderstorm Warning | DMX | Tama | 31 min |
| May 8, 7:50 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 25 min |
| May 8, 8:07 PM CDT | Severe Thunderstorm Warning | DMX | Story | 23 min |
| May 8, 8:11 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 34 min |
| May 8, 8:32 PM CDT | Severe Thunderstorm Warning | DMX | Bremer | 28 min |
| May 8, 8:46 PM CDT | Flash Flood Warning | DMX | Polk, Story | 6 hr |
| May 8, 9:11 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold | 34 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.